Alert archive / Michigan / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 33, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 17, 2013, 6:18 PM EDT for Muskegon County, Oceana County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2013, 6:18 PM EDT (22:18 UTC)
- Expired
- Jun 17, 2013, 7:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Muskegon County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -352 J/kg
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:35 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 17, 3:35 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 335 PM EDT MON JUN 17 2013 LATEST UPDATE... SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE .SYNOPSIS... ISSUED AT 335 PM EDT MON JUN 17 2013 A COLD FRONT WILL SLIP SOUTH THROUGH THE REGION THIS EVENING BRINGING WITH IT THE CHANCE FOR SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS THIS EVENING MAY BE STRONG WITH DAMAGING WINDS AND HAIL. DRY WEATHER IS EXPECTED LATE TONIGHT AS HIGH PRESSURE BEGINS TO BUILD INTO THE GREAT LAKES. THE HIGH WILL REMAIN SITUATED OVER THE AREA THROUGH MUCH OF THE WORK WEEK BRINGING DRY WEATHER THROUGH FRIDAY. HIGHS WILL BE COOLER TUESDAY AND WEDNESDAY BEHIND THE FRONT IN THE LOWER TO MIDDLE 70S. A WARMING TREND IS EXPECTED LATER IN THE WEEK WHICH WILL PUSH HIGHS BACK INTO THE 80S BY FRIDAY. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 335 PM EDT MON JUN 17 2013 MAIN CONCERN IN THE SHORT TERM REVOLVES AROUND THE CONVECTIVE THREAT THIS EVENING AND CHANCES FOR SEVERE. OTHERWISE...QUIET WEATHER IS EXPECTED THE REMAINDER OF THE SHORT TERM. INSTABILITY HAS BUILT SOME THIS AFTERNOON WITH SURFACE BASED CAPE VALUES IN EXCESS OF 1000 J/KG. LI VALUES HAVE DIPPED TO AROUND -4C. SURFACE MOISTURE MIXING OUT HAS LIMITED THE INSTABILITY POTENTIAL SOME THOUGH AS EXPECTED. CONVECTION THIS AFTERNOON AND EVENING DOES HAVE SYNOPTIC SCALE SUPPORT GOING FOR IT THOUGH IN REGARD TO ENTRANCE REGION JET STREAK UPPER DIVERGENCE AND A MID LEVEL SHORTWAVE SWINGING THOUGH. IN ADDITION...DEEP LAYER 0-6KM SHEAR VALUES ARE IN EXCESS OF 40 KNOTS WHICH HAS ALLOWED STORMS TO ROTATE AND BECOME SEVERE. LARGE HAIL HAS BEEN REPORTED IN SAGINAW COUNTY OVER IN DTX/S FORECAST AREA. A LAKE SHADOW OF STABILITY DOES EXIST AND WE WILL CONTINUE TO MONITOR STORMS ROLLING SOUTHEAST OUT OF WISCONSIN AND THE CHANCE THAT ADDITIONAL STORMS MAY FIRE IN THE EASTERN CWA. CONVECTION SURVIVED A LAKE TRIP YESTERDAY EVENING AND MAY THIS EVENING AS WELL GIVEN THE QUICK FLOW AND THE CHANCE THAT IT MAY NOT ROOT IN THE BOUNDARY LATER. BOTTOM LINE...SCATTERED CONVECTION EXPECTED THROUGH THE EVENING. THE NAM INDICATES SOME CLOUDS DROPPING SOUTH TONIGHT POST FRONTAL AND FEEL IT MAY BE ONTO SOMETHING. TRIED TO INCREASE CLOUD COVER SOME TONIGHT INTO TUESDAY IN A BANDED CLOUD STRUCTURE ON THE NORTH SIDE OF THE SURFACE FRONT. OTHERWISE DRY WEATHER FORECAST FROM TONIGHT THROUGH WEDNESDAY NIGHT. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 335 PM EDT MON JUN 17 2013 FORECAST CONCERNS DEAL WITH CONVECTIVE POTENTIAL. THE CONVECTIVE THREAT BEGINS FRIDAY NIGHT AS AN UPPER RIDGE BUILDS TO THE WEST. WE/LL SEE HEAT AND HUMIDITY INCREASE AS SOUTH FLOW DEVELOPS UNDER PARTLY CLOUDY SKIES. TEMPERATURES WILL CLIMB TO THE MID TO UPPER 80S OVER THE WEEKEND. THE SFC PROG SHOWS A LOW OVER SW MINNESOTA WITH A WARM FRONT EXTENDING EWD ACROSS NRN WISCONSIN. A NOCTURNAL LLJ FRIDAY NIGHT THROUGH SUNDAY NIGHT COULD POINT TOWARD A MCS DEVELOPING ACROSS CENTRAL MINNESOTA/NW WISCONSIN NEAR THE WARM FRONT. LOW/MID LEVEL THICKNESS PATTERN WOULD CARRY THE MCS ACROSS THE CWA DURING THE LATE NIGHT/MORNING HOURS. SO WE/LL KEEP AN EYE ON THAT. GIVEN THE STEADY INCREASE IN MOISTURE...HEAVY RAIN WILL BECOME A CONSIDERATION IN ANY THUNDERSTORM. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 138 PM EDT MON JUN 17 2013 SCT TSRA EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT MOVING SOUTH ACROSS LOWER MICHIGAN. USED A VCTS REMARK IN TAFS SINCE IT/S LESS THAN CERTAIN ANY ONE SITE WILL SEE STORMS. WINDS WILL SHIFT TO THE NORTH BEHIND THE FRONT DURING THE LATE EVENING && .MARINE... ISSUED AT 335 PM EDT MON JUN 17 2013 WINDS WILL SHIFT TO THE NORTH TONIGHT AND INCREASE INTO THE 10 TO 20 KNOT RANGE WHICH WILL BUILD WAVES HEIGHTS INTO THE 1 TO 3 FOOT RANGE. SLIGHTLY HIGHER WINDS AND WAVES CAN BE EXPECTED ON THE OPEN WATERS. WAVES WILL REMAIN UP SLIGHTLY ON TUESDAY BEFORE SUBSIDING FOR MUCH OF THE MID WEEK PERIOD WITH HIGH PRESSURE IN PLACE. && .HYDROLOGY... ISSUED AT 335 PM EDT MON JUN 17 2013 TWO RIVER ADVISORIES REMAIN FROM RECENT HEAVY RAINS. TONIGHT/S RAIN SHOULD BE SCATTERED IN NATURE DUE TO STORMS...SO NOT MUCH AFFECT IS EXPECTED ON AREA RIVERS. DRY WEATHER IS THEN FORECAST FROM TUESDAY THROUGH FRIDAY. RIVERS SHOULD FALL THROUGH THE END OF THE WEEK FROM WHAT ARE ABOVE NORMAL VALUES ACROSS THE GRAND RIVER BASIN. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...DUKE SHORT TERM...DUKE LONG TERM...93 AVIATION...93 HYDROLOGY...DUKE MARINE...DUKE
Hazardous weather outlook, Jun 17, 4:30 AM EDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 430 AM EDT MON JUN 17 2013 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 180830- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 430 AM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. A FEW OF THESE STORMS COULD BECOME STRONG OR PERHAPS SEVERE WITH LOCALIZED WIND GUSTS TO 60 MPH AND/OR LARGE HAIL. STORM MOVEMENT WILL BE TO THE SOUTHEAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. MEADE
In the hours before
Special weather statement, Jun 17, 1:38 PM EDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 138 PM EDT MON JUN 17 2013 MIZ040-046-171830- CLARE-ISABELLA- 138 PM EDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FARWELL...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLARE... ROSEBUSH... SHERIDEN TWP... DELWIN... LEATON... LOOMIS... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4392 8460 4358 8460 4377 8502 4394 8493 TIME...MOT...LOC 1737Z 290DEG 31KT 4383 8485 DUKE
Local storm report, Jun 17, 5:27 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
527 PM EDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM FUNNEL CLOUD MOUNT PLEASANT 43.60N 84.77W
06/17/2013 ISABELLA MI 911 CALL CENTER
CENTRAL DISPATCH IS REPORTING A FUNNEL CLOUD IN THE MOUNT
PLEASANT AREA.
&&
HOVINGLocal storm report, Jun 17, 5:41 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
541 PM EDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 6 E MOUNT PLEASANT 43.60N 84.65W
06/17/2013 M0.25 INCH ISABELLA MI TRAINED SPOTTER
HEAVY RAIN WITH PEA SIZE HAIL AND WIND SPEED OF 21 MPH.
&&
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 1:38 PM EDT | Special Weather Statement | GRR | Isabella | 52 min |
| Jun 17, 4:56 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 49 min |
| Jun 17, 5:39 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jun 17, 7:00 PM EDT | Special Weather Statement | GRR | Newaygo | 60 min |
| Jun 17, 7:33 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Muskegon, Newaygo | 57 min |
| Jun 17, 7:42 PM EDT | Special Marine Warning | GRR | 93 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.